Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 70, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 27, 2002, 10:02 PM CDT for Douglas County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2002, 10:02 PM CDT (03:02 UTC)
- Expired
- Apr 27, 2002, 10:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Douglas County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1053 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 9.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 280302 SVRSGF MOC067-280345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1002 PM CDT SAT APR 27 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI * UNTIL 1045 PM CDT * AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF NORWOOD...OR 14 MILES EAST OF AVA...AND MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... DOUGLAS COUNTY. THE TOWNS OF BRUSHYKNOB...DRURY AND VANZANT ARE ALSO IN THE PATH OF THIS STORM. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3706 9254 3680 9252 3681 9210 3706 9210 JLT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:12 PM CDT, 6 hours 50 minutes earlier.
Area forecast discussion, Apr 27, 3:12 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 312 PM CDT SAT APR 27 2002 ZONES SENT EARLY FOR TORNADO WATCH FOR AREAS FROM FT SCOTT TO WARSAW. FORECAST CHALLENGES PRIMARY TIED TO EXTENT OF LATE AFTERNOON/EARLY EVENING TSRA OVER NORTHWEST COUNTIES. COMPLEX SURFACE PATTERN ACROSS MIDWEST WITH WARM FRONT DEVELOPING OVER NORTHERN MO AND SECOND BOUNDARY MARKING LEADING EDGE OF MUCH HIGHER DEW POINTS SURGING THROUGH OK INTO SOUTHWEST AR. BOUNDARIES TRAIL WESTWARD TO SURFACE LOW NEAR CNK. LINE OF DEVELOPING CU THEN EXTEND SOUTHWARD ALONG DRY LINE AND ALONG THE NOSE OF 65 PLUS DEGREE DEW POINTS. CLEARING BEGINNING TO QUICKEN AHEAD OF DRY LINE...BUT ATMOSPHERE HAS BEEN SLOW TO WARM. SHEAR PROFILE SUFFICIENT FOR LOW LEVEL TURNING...BUT INSTABILITY IN QUESTION GIVEN LATER THAN ANTICIPATED CLEARING. HAVE MAINTAINED LOW POPS OVER NORTHERN CWA THIS EVENING WITH COMBINATION OF KS STORMS INTERACTING WITH INCREASING MOISTURE AND SOME LIMITED INFLUENCE OF H250 DIFLUENCE. LOW POPS ALSO MAINTAINED OVER SOUTH CENTRAL MO WHERE WIDELY SCATTERED SHRA STILL HANGING IN THERE. DRY PUNCH TO PUSH THROUGH LATE THIS EVENING ENDING RAIN CHANCES INTO EARLY NEXT WEEK WHEN A WARM FRONT LOOKS TO DEVELOP TO OUR SOUTH AND RAPIDLY MOVE ACROSS MO MONDAY NIGHT. CONFIDENCE LACKING TO SOME DEGREE WITH THIS SYSTEM...HOWEVER IT LOOKS LIKE MAJORITY OF RAIN WITH THIS NEXT SYSTEM TO BE PREDOMINANTLY NORTH OF SGFS CWA. AS SUCH HAVE CUT PREVIOUS POPS ON TUESDAY. HAVE SLOWED PROGRESS OF COLD FRONT ADVERTISED BY MRF ON WED AND HAVE CONSEQUENTLY WARMED TEMPERATURES OVER GUIDANCE. .SGF... MO...TORNADO WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES MOZ055... MOZ066>067. KS...TORNADO WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE KSZ073. RUNNELS
In the hours before
Special weather statement, Apr 27, 6:13 PM CDT, 3 hours 49 minutes before
MOZ055>058-067>071-078>083-089>092-094-280500- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 613 PM CDT SAT APR 27 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 159...IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...CAMDEN...CEDAR...DADE...DALLAS...DENT...GREENE...HICKORY... LACLEDE...LAWRENCE...MARIES...MILLER...MORGAN...PHELPS...POLK... PULASKI...ST. CLAIR...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT LEONARD WOOD...HOUSTON...LEBANON...MOUNT VERNON...OSAGE BEACH... ROLLA...SPRINGFIELD AND STOCKTON.
Special weather statement, Apr 27, 7:12 PM CDT, 2 hours 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 712 PM CDT SAT APR 27 2002 * HAZARDOUS WEATHER THREATS... DAMAGING WIND LARGE HAIL TORNADOES * THREAT AREA AND TIMING... EAST OF A NEVADA TO JOPLIN LINE THROUGH MIDNIGHT. * DISCUSSION... THE CLEARING SKY LATE THIS AFTERNOON HELPED TO RAPIDLY DESTABILIZE THE ATMOSPHERE ACROSS WESTERN MISSOURI. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING THIS EVENING...AND RAPIDLY BECOME SEVERE. DUE TO THE HIGH AMOUNT OF SHEAR IN THE ATMOSPHERE... LARGE HAIL AND TORNADOES WILL BE POSSIBLE WITH THE STORMS THAT DEVELOP. * EXTENDED OUTLOOK... AFTER A DRY SUNDAY AND MONDAY...THERE WILL BE ANOTHER CHANCE FOR STORMS BY MIDWEEK AS WARMER AND MORE MOIST AIR RETURNS TO THE OZARKS. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 10:26 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Texas | 34 min |
| Apr 27, 10:55 PM CDT | Tornado Warning | SGF | Shannon | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.